Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 262, NWS Columbia, SC

August 21, 2011Chesterfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 21, 2011, 10:05 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2011, 10:05 PM EDT (02:05 UTC)
Expired
Aug 21, 2011, 10:45 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 107 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 10:24 PM EDTTSTM WND DMGMcbee, SCSHERIFF DISPATCH REPORTED TREES DOWN NEAR MCBEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1744 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

596 
WUUS52 KCAE 220205
SVRCAE
SCC025-055-057-220245-
/O.NEW.KCAE.SV.W.0262.110822T0205Z-110822T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1005 PM EDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1045 PM EDT

* AT 956 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16     
  MILES EAST OF KERSHAW AND   MOVING SOUTHEAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE KERSHAW...CHERAW AND  
  LAKE ROBINSON

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3451 7986 3449 7991 3449 8005 3434 8033
      3434 8036 3430 8036 3429 8043 3426 8043
      3457 8066 3466 8034 3475 7990 3468 7986
      3462 7978
TIME...MOT...LOC 0205Z 295DEG 24KT 3451 8025

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:09 PM EDT, 56 minutes earlier.

Area forecast discussion, Aug 21, 9:09 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
909 PM EDT SUN AUG 21 2011

.SYNOPSIS...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
INTO MONDAY AHEAD OF AN APPROACHING COLD FRONT. THE WEAK COLD
FRONT WILL MOVE SLOWLY ACROSS THE REGION MONDAY AFTERNOON. DRIER
AIR WILL FILTER IN BEHIND THE FRONT THROUGH TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CONVERGENCE INTO A WEAK SURFACE TROUGH PLUS A MID-LEVEL SHORTWAVE
TROUGH SUPPORTS THUNDERSTORMS TONIGHT. RADAR TRENDS SUPPORT THE
HIGHER POPS IN NORTH AND WESTERN SECTIONS. MODERATE INSTABILITY
AND MID-LEVEL DRYING WAS HELPING TO SUPPORT STRONG WIND GUSTS WITH
A FEW OF THE THUNDERSTORMS. THE LOSS OF HEATING SHOULD RESULT IN
A DIMINISHING TREND LATE. THE TEMPERATURE GUIDANCE WAS CONSISTENT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
WEAK FRONTAL BOUNDARY WILL BE SLOW TO CROSS THE FORECAST AREA ON
MONDAY WITH AN UPPER LEVEL TROUGH FINALLY PUSHING DRIER AIR INTO
THE REGION MONDAY NIGHT. EXPECT THE FRONT TO STALL OFFSHORE MONDAY
NIGHT. HAVE REMAINED WITH INCREASING POPS OVER THE EASTERN
MIDLANDS AND CSRA WHERE MOISTURE WILL BE A BIT MORE PLENTIFUL.
WITH THE DRIER AIR MOVING IN MONDAY NIGHT TEMPERATURES WILL DROP
BACK INTO THE UPPER 60S TO AROUND 70 FOR MOST LOCATIONS WITH
SLIGHTLY HIGHER READINGS ALONG THE LAKE SHORES. SITUATION WILL
BEGIN TO CHANGE ON TUESDAY AS HIGH PRESSURE NORTH OF THE AREA
BEGINS TO SLIDE EASTWARD WITH TS IRENE MOVING TOWARD HAITI.
TROPICAL CONNECTION WILL CONTINUE TO STRENGTHEN TUESDAY AND
TUESDAY NIGHT AS WINDS BECOME EASTERLY AND THE STALLED FRONTAL
BOUNDARY BEGINS TO MOVE TOWARD THE COAST. WITH THE FRONTAL
BOUNDARY MOVING BACK TOWARD THE AREA WILL EXPECT A CHANCE OF
THUNDERSTORMS ACROSS THE FAR EASTERN MIDLANDS AND SOUTHERN CSRA AS
THE DRIER AIR OVER THE REGION WILL BE SLOW TO BE OVERCOME.
HIGH TEMPERATURES TUESDAY WILL BE AROUND 90 WITH OVERNIGHT LOWS
AROUND 70.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM...HOWEVER SMALL
CHANGES WITH TS IRENE WILL RESULT IN SIGNIFICANT CHANGES TO THE
FORECAST. HAVE REMAINED CAUTIOUS WITH TS IRENE ATTM BUT HAVE
TRENDED THE FORECAST TOWARD TROPICAL IMPACTS. THE GFS/ECMWF HAVE
TS IRENE MARCHING NORTHWESTWARD WEDNESDAY WITH A TRACK OVER THE
BAHAMAS THURSDAY AND TOWARD THE GA/SC COAST LATE FRIDAY. EXPECT
SOME CHANGES TO THIS TRACK OVER THE NEXT COUPLE OF DAYS AS RUN TO
RUN CONSISTENCY CONTINUES TO HAVE CHANGES IN INTENSITY AND
POSITION. AS SUCH HAVE SLIGHTLY INCREASED POPS/CLOUDS/WINDS AND
LOWERED HIGH TEMPERATURES SLIGHTLY IN ANTICIPATION OF TROPICAL
MOISTURE MOVING INTO THE FORECAST AREA. TEMPERATURES WILL BE NEAR
NORMAL THROUGH THE LONG TERM...WITH HIGH TEMPERATURES SLIGHTLY
BELOW NORMAL FROM FRIDAY ONWARD DUE TO CLOUD COVER.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
LATEST RUC MODEL SHOWS WEAK SHORT WAVE THAT TOUCHED OFF THE
CONVECTIVE ACTIVITY IS MOVING EAST OF THE FORECAST AREA. AND AS
A RESULT THE SHOWERS AND THUNDERSTORMS HAVE DIED OFF. JUST MID
LEVEL CONVECTIVE DEBRIS CLOUDS REMAINING EARLY TONIGHT. SKIES
SHOULD CLEAR AFTER MIDNIGHT AND A DECENT NOCTURNAL JET IS EXPECTED
TO DEVELOP 1-2 KFT FEET AT 20-30 KNOTS. NOCTURNAL JET DEVELOPED
LAST NIGHT AND BROUGHT STRATUS TO TAF SITES BY SUNRISE. SO EXPECT
SIMILAR CONDITIONS OVERNIGHT. WILL GO WITH IFR CEILINGS BELOW 1
KFT FROM ABOUT 09Z-14Z MONDAY MORNING. ALSO LOCATIONS LIKE AGS AND
OGB MAY SEE MVFR VBSYS IN FOG AS WELL. AFTER 14Z MONDAY...VFR
CONDITIONS SHOULD PREVAIL. A WEAK FRONTAL BOUNDARY WILL DRIFT
SOUTHWARD OVER THE REGION LATE MONDAY MORNING OR EARLY AFTERNOON.
THIS WILL INTRODUCE DRIER AIR TO THE AREA AND LIMIT THE CONVECTIVE
ACTIVITY. ISOLATED SHOWERS OR THUNDERSTORMS ARE EXPECTED TO BE
WELL SOUTH AND EAST OF THE TAF SITES MONDAY.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN
EARLY MORNING FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING
CONVECTION TUESDAY THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 21, 4:43 AM EDT, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
443 AM EDT SUN AUG 21 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
443 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS AREA EXPECTED TO DEVELOP
ACROSS CENTRAL SOUTH CAROLINA AND EASTERN GEORGIA THIS AFTERNOON
AND EVENING. A FEW THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING
WINDS BEING THE MAIN ISSUE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

TROPICAL STORM IRENE IS FORECAST TO MOVE TO THE WEST-NORTHWEST
FOR THE NEXT SEVERAL DAYS. THE STORM COULD POSSIBLY HAVE AN IMPACT
ACROSS PORTIONS OF THE SOUTHEASTERN UNITED STATES BY THE WEEKEND.
ALTHOUGH IT IS STILL TOO SOON TO DETERMINE IF IRENE WILL DIRECTLY
IMPACT THE REGION...PEOPLE ACROSS CENTRAL SOUTH CAROLINA AND EASTERN
GEORGIA SHOULD CONTINUE TO CAREFULLY MONITOR THE PROGRESS OF THIS
STORM THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 4:29 PM EDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
429 PM EDT SUN AUG 21 2011

SCZ035-041-212130-
BAMBERG-BARNWELL-
429 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND BARNWELL
COUNTIES THROUGH 530 PM EDT...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR EHRHARDT...DRIFTING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OLAR AND EHRHARDT

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
LOCALLY HEAVY RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3312 8120 3311 8134 3320 8137 3325 8126
      3325 8088 3323 8084 3321 8084 3318 8080
      3303 8109
TIME...MOT...LOC 2028Z 278DEG 16KT 3312 8100
Special weather statement, Aug 21, 8:44 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
844 PM EDT SUN AUG 21 2011

SCZ015-016-022-220145-
CHESTERFIELD-KERSHAW-LANCASTER-
844 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
KERSHAW AND LANCASTER COUNTIES THROUGH 945 PM EDT...

AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES NORTHEAST OF KERSHAW...MOVING EAST AT
15 TO 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CHESTERFIELD...ELGIN...HEATH SPRINGS AND KERSHAW...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
LOCALLY HEAVY RAIN WITH AMOUNTS AROUND 1 INCH WHICH MAY PRODUCE
LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3438 8025 3436 8030 3456 8078 3469 8084
      3477 8063 3474 7997
TIME...MOT...LOC 0044Z 282DEG 29KT 3459 8044
Special weather statement, Aug 21, 9:40 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
940 PM EDT SUN AUG 21 2011

SCZ020-021-220230-
FAIRFIELD-NEWBERRY-
940 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
NEWBERRY COUNTIES THROUGH 1030 PM EDT...

AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...8 MILES NORTH OF PEAK...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WINNSBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON PARR RESERVOIR
AND LAKE MONTICELLO. YOUR BEST COURSE OF ACTION DURING A
THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN
LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM
UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3442 8094 3421 8115 3422 8118 3419 8117
      3418 8118 3421 8123 3420 8125 3424 8129
      3423 8133 3426 8142 3436 8142 3447 8135
TIME...MOT...LOC 0140Z 279DEG 15KT 3434 8127
Local storm report, Aug 21, 9:46 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
946 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             PAGELAND                34.77N 80.39W
08/21/2011  E1.00 INCH       CHESTERFIELD       SC   TRAINED SPOTTER

            MIKE YABOROUGH, SPOTTER IN PAGELAND RELAYED PUBLIC REPORT
            OF QUARTER SIZED HAIL IN TOWN OF PAGELAND AT 905 PM
            RECEIVED VIA POLICE SCANNER OF PAGELAND CITY POLICE.

&&

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:44 PM EDTSpecial Weather StatementCAEChesterfield, Lancaster61 min
Aug 21, 8:52 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster38 min
Aug 21, 9:19 PM EDTSevere Thunderstorm WarningCAEChesterfield41 min
Aug 21, 9:40 PM EDTSpecial Weather StatementCAEFairfield50 min
Aug 21, 10:53 PM EDTSpecial Weather StatementCAEChesterfield67 min
Aug 22, 12:00 AM EDTSpecial Weather StatementCAEKershaw45 min
Aug 22, 2:28 AM EDTSpecial Weather StatementCAEChesterfield62 min
Aug 22, 3:48 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Orangeburg42 min
Aug 22, 4:32 PM EDTSpecial Weather StatementCAEBamberg58 min
Aug 22, 5:08 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.